BACKGROUND: This case series summarizes our observations of hemolytic reactions after the administration of large amounts of intravenous immune (gamma) globulin (IVIG). STUDY DESIGN AND METHODS: Cases of hemolysis were identified by a decrease in hemoglobin not otherwise explained following IVIG administration. RESULTS: Sixteen cases were identified over a 2 1/2-year period at the Ottawa Hospital of approximately 1000 patients receiving IVIG (1.6%). Characteristics of these patients include a large dose of IVIG, female sex, non-O blood group, and underlying inflammatory state. CONCLUSIONS: Significant hemolysis may occur after the administration of large doses of IVIG. A two-step mechanism of hemolysis is proposed, sensitization by ABO isohemagglutinins followed by phagocytosis by activated macrophages. A simple protocol to facilitate the early detection of such cases is presented.
No takes yet. Share an insight, caveat, or question.
Daw et al. (2008) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: